Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 17, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 10, 2016, 4:15 AM CDT for Saint Louis County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2016, 4:15 AM CDT (09:15 UTC)
- Expired
- Jun 10, 2016, 4:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1922 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:10 AM CDT, 5 minutes earlier.
Area forecast discussion, Jun 10, 4:10 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Duluth MN 410 AM CDT FRI JUN 10 2016 .SHORT TERM...(Today through Saturday) Issued at 410 AM CDT Fri Jun 10 2016 Main concerns with this package are storm coverage and intensity today and tonight, and potential for near heat advisory criteria along my southern zones. Early this morning a few isolated showers have developed over Aitkin/Carlton/southern St. Louis Counties on nose of low-level jet in the vicinity of elevated warm front. Boundary arcs into southeast Wisconsin where storms have been stronger and more numerous overnight. Think trend for isolated percolation will continue through sunrise. Concerns then shift to approaching MCS from eastern North Dakota. Overall trends during the past several hours have featured increasing low-/mid-level moisture over central and north-central Minnesota as LLJ has intensified. MUCAPEs a little less impressive now than a few hours ago. Still think there is some cause for concern as strongest portion of the line seems to be intersecting the elevated warm front. Should storms maintain their forward speed, they would move into my west by 7AM/12Z. Think the system could make a turn more southeasterly, which would affect my central and southern zones. High-resolution CAMs seem split between a southern and northern solution. Will continue to monitor over the next few hours. Attention then shifts toward the afternoon. Depending on extent of rain and cloud cover this morning, temps may remain cooler than current forecast across much of my CWA. Currently thinking clouds will clear across the south by mid-morning resulting in abundant diurnal warming. Highs in the upper 80s to low 90s are still possible from the Brainerd Lakes to the Hayward Lakes, with cooler temperatures north. The combination of warm temperatures and dewpoints in the 60s and 70s will yield heat indices in the 90s. Opted to hold off on a heat advisory for now given uncertainty with cloud cover and heating potential for this afternoon. Will mention heat concerns in HWO. Storms are expected to develop once again this afternoon over my western zones. Strong instability is expected to develop generally south of US Highway 2 this afternoon. NAM12 MUCAPES in excess of 6000 J/kg seem influenced by anomalously high dewpoints. GFS instability seems a bit overdone as well. Still, given plenty of sun and moist southerly flow MUCAPE of 2500-3000 J/kg does not seem out of the question this afternoon. Deep layer shear of 35-40 kts seems to support some storm organization. Agree with SPC this pattern favors upscale growth into one or more MCSs by early evening. However, similarities to August 29, 2013 can't be ignored. Any storms which are able to form near/on either the effective warm front or the latent outflow boundary from this AM's convection would have access to enhanced low-level shear. A few supercells are not out of the question and the tornado potential is certainly non-zero for those cells. Heavy rainfall will continue to be a concern with any storms, with a potential for localized flooding. Storms should gradually move east-southeast along the warm front this afternoon and out of my area by late tonight. Situation settles a bit for Saturday with light northerly winds and high pressure ridging building into the area. Temps will trend a bit cooler with dry forecast through Saturday afternoon. .LONG TERM...(Saturday night through Thursday) Issued at 410 AM CDT Fri Jun 10 2016 We are looking at a fairly active period across the Northland, as a massive upper level ridge builds through the central United States. There will be a temporary break in the precipitation Saturday evening, but a frontal boundary that will initially push south and west of the CWA will once again lift to the north as a warm front later Saturday night. This will allow showers and thunderstorms to redevelop along the front later Saturday night and Sunday. Shortwave energy and a cold front will ride along the top of the upper level ridge on Sunday and Sunday night, bringing with it the possibility of some strong to severe thunderstorms during that period. Warm and humid air will bring unstable air back into the Northland, resulting in prime heating during the time of the frontal passage Sunday and Sunday evening. The models disagree to some extent on the weather for Monday, with the ECMWF bringing a bit of a break in precipitation during the first part of the work week. The GFS generally keeps active weather and a chance of precipitation during that time. The GFS really starts to show differences by Tuesday night and Wednesday, as they spin up a major closed low across the Upper Midwest. The ECMWF is much further to the south, and would mean much less precipitation for our CWA. As a result, confidence in any particular solution at this point is fairly low. High temperatures throughout the long term period will generally be in the 70s, with lows in the 40s and 50s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1252 AM CDT Fri Jun 10 2016 The forecast will start out fairly quiet, but the threat of thunderstorms will generally grow during the period. Some of the storms will be on the strong side, especially during the afternoon and evening today. The main question is the extent of low clouds expected during the period, which are expected to develop along and north of the warm front. With a cold front pushing in this afternoon and evening, the threat of storms should gradually end from west to east. && .PRELIMINARY POINT TEMPS/POPS... DLH 75 63 82 51 / 70 70 0 10 INL 83 63 73 47 / 60 20 0 10 BRD 90 66 86 58 / 60 40 10 30 HYR 86 65 87 51 / 70 70 0 10 ASX 81 62 81 46 / 60 70 0 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Huyck LONG TERM...DAP AVIATION...JJM
Hazardous weather outlook, Jun 9, 1:26 PM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 126 PM CDT THU JUN 9 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 126 PM CDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT SOUTH OF HIGHWAY 2. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM AND HUMID CONDITIONS ARE EXPECTED ON FRIDAY WITH TEMPERATURES REACHING THE MIDDLE 80S TO AROUND 90 DEGREES IN CENTRAL AND NORTH- CENTRAL MINNESOTA. HEAT INDICES WILL CLIMB INTO THE 90S FOR MANY OF THESE LOCATIONS. IF WORKING OUTDOORS TOMORROW...WEAR LIGHT- COLORED CLOTHING AND DRINK PLENTY OF FLUIDS. THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE DAY FRIDAY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THERE IS ALSO A SMALL CHANCE OF A TORNADO WITH ANY STORMS WHICH DEVELOP NEAR THE WARM FRONT DURING THE AFTERNOON. HEAVY RAIN WILL BE LIKELY WITH ANY STORMS WHICH DEVELOP...AND MAY LEAD TO LOCALIZED FLOODING. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-101030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 126 PM CDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG NORTHEAST WINDS ARE EXPECTED TO DEVELOP OVER WESTERN LAKE SUPERIOR TODAY AND CONTINUE OVERNIGHT. THE STRONG WINDS AND RESULTANT WAVES WILL CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE. SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING MAY PRODUCE LARGE HAIL AND WIND GUSTS GREATER THAN 35 KTS. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 10, 3:50 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 350 AM CDT FRI JUN 10 2016 MNZ025-026-035-100900- NORTH CASS-SOUTH ITASCA-NORTHERN AITKIN- 350 AM CDT FRI JUN 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA AND NORTHWESTERN AITKIN COUNTIES... AT 349 AM CDT...A STRONG THUNDERSTORM WAS OVER SWATARA...OR 22 MILES SOUTH OF GRAND RAPIDS...MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 35 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HILL CITY AROUND 400 AM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HAYPOINT...SPLIT HAND LAKE AND WHITE ELK LAKE. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4719 9352 4690 9323 4681 9373 4696 9386 TIME...MOT...LOC 0849Z 238DEG 36KT 4693 9370 DAP
Special weather statement, Jun 10, 4:01 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 401 AM CDT FRI JUN 10 2016 MNZ019-037-100915- CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS- 401 AM CDT FRI JUN 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LOUIS COUNTY... AT 401 AM CDT...A STRONG THUNDERSTORM WAS NEAR MEADOWLANDS...OR 23 MILES NORTHWEST OF CLOQUET...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MEADOWLANDS AROUND 410 AM CDT. CANYON AROUND 415 AM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PROSIT...SHAW...ELMER... KELSEY...NICHOLS LAKE...PAYNE AND ALBORN. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4689 9277 4704 9300 4731 9258 4711 9219 TIME...MOT...LOC 0901Z 231DEG 24KT 4701 9277 DAP
Special weather statement, Jun 10, 4:05 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
405 AM CDT FRI JUN 10 2016
MNZ037-100930-
CARLTON/SOUTH ST. LOUIS-
405 AM CDT FRI JUN 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTHWESTERN CARLTON COUNTIES...
AT 404 AM CDT...A STRONG THUNDERSTORM WAS OVER CROMWELL...OR 18 MILES
WEST OF CLOQUET...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 35 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
CLOQUET AND BROOKSTON AROUND 430 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PROSIT...KETTLE LAKE...
CULVER...ALBORN...MAHNOMEN...BURNETT...GRAND LAKE AND WRIGHT.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4671 9305 4703 9257 4703 9255 4683 9231
4657 9288
TIME...MOT...LOC 0904Z 230DEG 24KT 4669 9289
DAPThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:50 AM CDT | Special Weather Statement | DLH | Aitkin | 10 min |
| Jun 10, 4:01 AM CDT | Special Weather Statement | DLH | Saint Louis | 14 min |
| Jun 10, 4:05 AM CDT | Special Weather Statement | DLH | Carlton | 25 min |
| Jun 10, 4:35 AM CDT | Special Weather Statement | DLH | Carlton | 10 min |
| Jun 10, 4:53 AM CDT | Special Weather Statement | DLH | 37 min | |
| Jun 10, 5:32 AM CDT | Special Weather Statement | DLH | Itasca | 13 min |
| Jun 10, 5:47 AM CDT | Special Weather Statement | DLH | Itasca | 28 min |
| Jun 10, 6:05 AM CDT | Special Weather Statement | DLH | Saint Louis | 10 min |
| Jun 10, 6:38 AM CDT | Special Weather Statement | DLH | Itasca | 37 min |
| Jun 10, 9:46 AM CDT | Special Weather Statement | DLH | Cook | 29 min |
| Jun 10, 11:08 AM CDT | Special Weather Statement | DLH | Cass, Crow Wing | 52 min |
| Jun 10, 11:52 AM CDT | Special Weather Statement | DLH | Aitkin, Saint Louis | 53 min |
| Jun 10, 12:50 PM CDT | Special Weather Statement | DLH | Aitkin, Carlton | 25 min |
| Jun 10, 12:52 PM CDT | Special Weather Statement | DLH | Saint Louis | 23 min |
| Jun 10, 1:14 PM CDT | Special Weather Statement | DLH | Saint Louis | 16 min |
| Jun 10, 1:31 PM CDT | Special Weather Statement | DLH | Lake | 14 min |
| Jun 10, 1:50 PM CDT | Special Weather Statement | DLH | Lake | 10 min |
| Jun 10, 1:57 PM CDT | Special Marine Warning | DLH | 48 min | |
| Jun 10, 2:05 PM CDT | Special Weather Statement | DLH | Cook | 25 min |
| Jun 10, 2:37 PM CDT | Special Weather Statement | DLH | Cook | 23 min |
| Jun 10, 2:40 PM CDT | Special Marine Warning | DLH | 35 min | |
| Jun 10, 3:07 PM CDT | Special Weather Statement | DLH | Cook | 23 min |
| Jun 10, 2:00 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 45 min |
| Jun 10, 2:10 PM CDT | Special Weather Statement | DLH | Bayfield, Washburn | 20 min |
| Jun 10, 2:29 PM CDT | Special Weather Statement | DLH | Washburn | 16 min |
| Jun 10, 2:35 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 40 min |
| Jun 10, 2:45 PM CDT | Special Weather Statement | DLH | Ashland, Iron | 45 min |
| Jun 10, 3:13 PM CDT | Special Weather Statement | DLH | Price | 17 min |
| Jun 10, 3:29 PM CDT | Special Weather Statement | DLH | Iron, Price | 31 min |
| Jun 10, 3:36 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 24 min |
| Jun 10, 3:53 PM CDT | Special Weather Statement | DLH | Price | 22 min |
| Jun 10, 3:58 PM CDT | Severe Thunderstorm Warning | DLH | Price | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.